Pneumonia from Idelalisib

I am being treated for pneumonia at the hospital. My blood cultures and sputum have not grown anything.

Viral panel was negative last week.

I am in a clinical trial of BR +\- Idelalisib. I finished the BR while acquiring this pneumonia. A dry cough without a fever for 3 weeks.

I am hugely better now. My Hem/Onc stopped the Idelalisib when they started the iv antibiotics.

He suspects the Idelalisib is causing the pneumonia and not bacteria or viruses.

Is this common? I want to stay in the trial.


16 Replies

  • Are you on the ACOR list or the former Yahoo list (now has a new server)? They are a little more US based, so you might find more people with experiences like yours with Ibrutinib. Let me know if you need the links.

  • Please provide the links. Thank you.



    The biggest US group is but I only found one indirect reference to someone with pneumonitis on that group.


  • Thanks.

  • Jeff, I'm glad to hear you are "hugely better". That must be a big relief despite your no doubt disappointment at having to go off the zydelig (idelalisib), which hopefully will only be temporary.

    From the manufacturer's website - Highlights of Prescribing, dated July 2014:

    "Section 5.3 Pneumonitis

    Fatal and serious pneumonitis occurred in patients treated with Zydelig. Patients taking Zydelig who present with pulmonary symptoms such as cough, dyspnea, hypoxia interstitial infiltrates on a radiologic exam, or a decline by more than 5% in oxygen saturation should be evaluated for pneumonitis. If pneumonitis is suspected, interrupt Zydelig until the etiology of the pulmonary symptoms has been determined. Patients with pneumonitis thought to be caused by Zydelig have been treated with discontinuation of Zydelig and administration of corticosteroids."

    and as to how common it was? From an excerpt from 6.1 Clinical Trial Experience

    "Serious adverse reactions were reported in 54 (49%) subjects treated with Zydelig + rituximab. The most frequent (≥2%) serious adverse reactions reported for subjects treated with Zydelig were pneumonia (17%),pyrexia (9%),sepsis (8%), febrileneutropenia (5%) and diarrhea (5%). Adverse reactions that led to discontinuation of Zydelig occurred in 11 (10%) subjects. The most common adverse reactions that led to treatment discontinuations were hepatotoxicity and diarrhea/colitis. Thirty-nine subjects (35%) had dose interruptions and sixteen subjects (15%) had dose reductions due to adverse reactions or laboratory abnormalities. The most common reasons for dose reductions were elevated transaminases, diarrhea or colitis, and rash."

    So, yes it was fairly common in the trial of "218 subjects with relapsed CLL (who) received up to 8 doses of rituximab with or without Zydelig 150 mg twice daily. The median duration of exposure to Zydelig was 5 months."

    I'm glad you've been well looked after.


  • I am about to start this trial. Not previously treated. Were you previously treated? Did you have pneumonia injection...?

  • Thanks to all who responded. I am on the Acor list and after a little digging see it is a side effect. Sadly, I've experienced albeit temporarily the diahrrhea, rash, increased liver enzymes. This shouldn't be a surprise then.

    I hope to restart the Idelalisib on a reduced dose as soon as they discharge me from the hospital. My study doc doesn't have privileges here and the communication between docs is shaky but my Hem/Onc who runs the study is awesome and had reassured me. His name is Dr Alencar. He is located in Hollywood, Fl. He has studied under MD Anderson and UM Sylvester Cancer center. Moffitt in Tampa was not impressive. He travels and has spoken with Dr Keating about my case.

    Romario, my trial is for tx naive and the pneumonia jab shouldn't matter as this is caused by the drug and not anything else in my opinion.


  • Hi Jeff,

    Idelalisib aka Zydelig, has been associated with interstitial pneumonitis which means that Idel is causing some irritation or inflammation of the lung tissue in some patients, which in turn means that the condition makes the lungs more vulnerable to pathogenic invasion or fibrosis if prolonged. Idel may be the cause of hypersensitivity pneumonitis but the question is whether to jump to a different therapy as the condition, if accurately diagnosed, can lead to permanent lung tissue damage if not controlled.

    Here is a broad look at Interstitial lung disease.

    As you can see there are many possible causes and one thing that makes the side effect of pneumonia tricky as a general classification, is that irritation/inflammation of the lung tissue can be quickly followed by a pathogen if the immune system is degraded by having CLL. Immune function can also be variable and should be part of any discussion when considering a therapy switch.


  • Wayne,

    Their plan is to continue iv antibiotics till Friday then put me on oral antibiotics for 10 days. Then discussion about restarting the idel. at a lower dose. I really want to stay in this trial.

    I was hoping to hear from others who developed pneumonia or pneumonitis on the idel but so far no luck.

    I don't want to give up on it. Let's face it, after chemo there's only so many tools in the toolbox.


  • Hi Jeff,

    I hope you're continuing to feel better. I'm sure you're looking forward to coming off the IVI tomorrow.

    It's been interesting to read your posts, and people's responses. Thanks to Neil and Wayne (and you for starting the conversation), I've learnt stuff about pneumonitis (and Idelalisib) that I never knew before. I wish you hadn't had to go through it all though...

    I hope you are able to continue on the trial. But if you can't, I'd have thought there are still some other "tools in the toolbox" that you could go for. It might just have been something about that particular combination of medications (BR + Idelalisib), that caused the problems for you (and other combinations might not cause you those problems).

    Wishing you all the best


  • my husband has just come out from hospital he was taking idel ,he had pneumonia.he is 17p and has had a stem cell from his sister 3 years ago ,but cll back.

  • Nobby,

    So sorry to hear. Did they think the idelalsib caused the pneumonia?


  • yes its been stopped ,don't no what the next step is. We are going to barts on Wednesday

  • My guess would be what i was told. As soon as he's well, restart at a lower dose.

  • Jeff it's great to hear that your doing

    Better.Hopefully they will let you

    Stay on that trial and you will

    Be fully recovered soon .

    Best of luck .

    Hollywood, Memorial, West.cancer institute

    Is where I received my treatment.

    God bless

  • Good luck Jeff. It is so valuable that I can learn from what others are doing/experiencing here. It seems that folks with cll /drugs to treat it often have situations with lung problems/pneumonitis. It is discouraging but important to know.

You may also like...